Study: Flesh-eating drug 'tranq' linked to thousands of heroin, fentanyl ODs

"This is black, necrotic tissue destruction," said UCLA researcher Joseph Friedman


Kyle Lawson
Staten Island Advance

STATEN ISLAND, N.Y. — Thousands of drug overdoses in states surrounding New York have been linked to a flesh-eating animal tranquilizer called xylazine, as the substance has inundated heroin and fentanyl supplies in Philadelphia, Delaware and Michigan, according to multiple reports.

The sedative known as "tranq" is found in 91% of Philadelphia's heroin and fentanyl supplies, as indicated in a study published earlier this month in the peer-reviewed Journal Science Direct.

Xylazine also was involved in 19% of all drug overdose deaths in Maryland in 2021 and 10% of those in Connecticut the year before, federal health officials report.

"This is more like tissue death," UCLA researcher Joseph Friedman, who has studied the drug extensively, told the Detroit Free Press. "This is black, necrotic tissue destruction ... and the necrotic tissue doesn't necessarily develop at the site where the drug was injected. There's evidence it can appear anywhere on the body."

Experts are linking an increase in the drug's presence to a disruption in the supply of fentanyl, which was banned by China, its main manufacturer, in 2019 under U.S. pressure.


Read next

Read next

Animal tranquilizer increasingly found in illegal drugs triggers warnings

Overdose treatment for Xylazine, also known as Tranq, includes administering naloxone and performing rescue breathing

___

(c)2022 Staten Island Advance, N.Y.

McClatchy-Tribune News Service

Recommended for you

Join the discussion

Copyright © 2022 EMS1. All rights reserved.